Blood Thinner Causing Nursing Home Deaths

A common blood-thinning drug, Coumadin, has been cited as the cause for numerous deaths in nursing homes, according to a recent article in the Washington Post. What’s the problem with Coumadin? In short, it requires that a very precise amount be administered to patients, and either too much or too little of the medication can result in fatal injuries to the elderly.12175858204_36c6287934

What is Coumadin?

According to WebMD, Coumadin is the brand name for the generic drug Warfarin. It’s generally used to treat blood clots, or to prevent clots from forming (and thus to help reduce a patient’s risk of a stroke or a heart attack). This medication often is described as a blood thinner, but as WebMD explains, “the more correct term is anticoagulant.” Coumadin, when used properly, can decrease the clotting proteins in your blood, which ultimately can help blood to flow better if there’s a risk of clotting.

But this medication comes with very serious risks. As the Washington Post article articulates, failing to maintain a “delicate balance” of Coumadin can lead to death. Indeed, “the drug must be carefully calibrated: too much, and you can bleed uncontrollably; too little, and you can develop life-threatening clots.”

Nursing Home Fatalities Caused by Coumadin

Between 2011 and 2014, “at least 165 nursing home residents were hospitalized or died after errors involving Coumadin or its generic version, warfarin.” During that period, 18 residents in California nursing homes suffered fatal injuries from the drug. And studies suggest that thousands of injuries each year likely occur as a result of using Coumadin, but those injuries aren’t investigated. As such, they don’t show up in the data reported.

According to Rod Baird, the president of Geriatric Practice Management, Coumadin is “an insidious problem.” To be sure, Baird described it as “the most dangerous drug in America.” While nursing homes have been under scrutiny for the overuse of antipsychotic medications—particularly among patients who suffer from dementia—these facilities haven’t seen much scrutiny over the ways in which Coumadin is administered and patients are monitored. Although Coumadin can benefit nursing home patients, it has also resulted in serious and fatal injuries.

For instance, and 85-year-old nursing home patient on Coumadin was discovered with bruises covering his body and blood oozing from his gums. That patient had been taking Coumadin because of abnormal heart rhythm, but the drug wasn’t calibrated properly for him and led to severe bleeding. An 89-year-old grandmother in San Diego, Dolores Huss, also recently suffered internal bleeding from the drug. Her injuries proved fatal. Huss received an antibiotic that “multiplied the effects of Coumadin,” and she didn’t have additional blood tests done to determine the rate at which her blood was clotting.

Nearly eight years ago, a study in the American Journal of Medicine suggested that “nursing home residents suffer 34,000 fatal, life-threatening, or serious events related to the drug each year,” and Coumadin often accounts for more medical errors in nursing homes than other drugs. Yet the problems with this drug aren’t obvious to those who haven’t been affected, since officials aren’t making clear the risks that come with taking Coumadin. Although many of the facilities in which patients have been harmed by the medication have received fines, thousands of seniors continue to take Coumadin, and they may not be receiving the kind of monitoring that is necessary to prevent severe or deadly injuries.

If your elderly loved one recently suffered injuries after taking Coumadin, you should discuss your case with an experienced San Diego nursing home abuse attorney. Contact the Walton Law Firm today to learn more about how we can assist you.

Photo Credit: iliasphotography via Compfight cc

See Related Blog Posts:

Chemical Restraints and Nursing Home Abuse

Campaign Against Elder Abuse in California